Prophylactic Effect of Urea-Based Cream on Sorafenib Skin Reactions

Share this content:
Onset of sorafenib-associated hand–foot skin reactions can be delayed by urea-based cream plus best supportive care.
Onset of sorafenib-associated hand–foot skin reactions can be delayed by urea-based cream plus best supportive care.

Urea-based cream prophylaxis in patients with advanced hepatocellular carcinoma initiating treatment with sorafenib reduced rates of hand–foot skin reaction and improved patient quality of life compared with best supportive care, a study published in the Journal of Clinical Oncology has shown.1

According to the American Cancer Society, there will be approximately 35,660 new cases of primary liver cancer and bile duct cancer in 2015, and about 24,550 deaths as a result of these cancers.2

The only systemic therapy, other than systemic chemotherapy in clinical trials, recommended by the National Comprehensive Cancer Network for the treatment of patients with advanced hepatocellular carcinoma is the multikinase inhibitor sorafenib.3

Sorafenib is approved by the U.S. Food and Drug Administration (FDA) for the treatment of patients with advanced renal cell carcinoma and unresectable hepatocellular carcinoma; however, sorafenib-associated hand–foot skin reactions are common during treatment.4

RELATED: Surgical Resection Improves Survival in BCLC Stage C Hepatocellular Carcinoma

In hepatocellular carcinoma specifically, a phase III study showed that 21% of 297 patients taking sorafenib developed any grade hand–foot skin reactions.5

These skin reactions, which are characterized by dermal edema, hyperkeratosis, keratinocytic necrosis, and parakeratosis, can severely affect health-related quality of life resulting in sorafenib dose reductions and/or discontinuations, thereby potentially diminishing survival outcomes.1

Urea-based creams, which are generally inexpensive, well tolerated, and readily available, have been recommended for tyrosine kinase inhibitor (TKI)-related hand–foot skin reactions, but there is currently no consensus on best supportive care for management of TKI-related hand–foot skin reactions.

Therefore, researchers sought to investigate the prophylactic effect of a urea-based cream on the incidence of sorafenib-associated hand–foot skin reactions in patients with hepatoceullar carcinoma.1

Page 1 of 2

Related Resources

You must be a registered member of Cancer Therapy Advisor to post a comment.

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Prostate Cancer Regimens Drugs
Rare Cancers Regimens
Renal Cell Carcinoma Regimens Drugs
Skin Cancer Regimens Drugs
Urologic Cancers Regimens Drugs

Sign Up for Free e-newsletters